Kentucky, 2009

Flash Flood and Hail in Kentucky, June 15 to 16, 2009

June 15 to 16, 2009 · NWS JKL · 41 events in 13 counties and zones

A very large and fast moving cluster of thunderstorms brought widespread severe weather and areal flooding to eastern Kentucky on the afternoon and evening of June 16th. The bulk of the severe weather occurred south of the mountain parkway as a cluster of thunderstorms raced eastward between the Tennessee border and the Hal Rogers Parkway and Highway 80 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$456,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A very large and fast moving cluster of thunderstorms brought widespread severe weather and areal flooding to eastern Kentucky on the afternoon and evening of June 16th. The bulk of the severe weather occurred south of the mountain parkway as a cluster of thunderstorms raced eastward between the Tennessee border and the Hal Rogers Parkway and Highway 80 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 15, 10:30 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 15, 10:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1130 PM EDT MON JUN 15 2009

.SHORT TERM.../THE REST OF TONIGHT/...UPDATED

JUST WHEN SHOWERS LOOKED LIKE THEY WERE BEGINNING TO DIE DOWN...THEY
HAVE COME BACK TO LIFE. THE HEAVIEST OF THESE ARE ALIGNED JUST
SOUTHWEST OF A FLEMINGSBURG TO MOREHEAD LINE. SOME OF THE RAINFALL
RATES HAVE BEEN IMPRESSIVE AS THESE ARE LOW CENTROID EFFICIENT HEAVY
RAINERS. THERE HAS BEEN AN OVERALL WEAKENING TO THESE...BUT NEED TO
UPDATE POPS BASED ON CURRENT RADAR TRENDS...ESPECIALLY NEAR THE
INTERSTATE 75 CORRIDOR.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/THE REST OF TONIGHT/

MULTI CONVECTIVE VORTEX HAS WEAKENED AND WILL EXIT THE AREA IN THE
NEXT HOUR OR SO. ONLY A FEW SHOWERS REMAIN ACROSS EASTERN KENTUCKY
AT THIS TIME AND DO NOT EXPECT ANY RESURGENCE DURING THE OVERNIGHT
HOURS...AS ATMOSPHERE WILL CONTINUE TO STABILIZE AND NO ADDITIONAL
TRIGGERS WILL MOVE IN. PLENTY OF CLOUD COVER REMAINS IN THE WAKE OF
THE COMPLEX OF STORMS THAT MOVED THROUGH...AS WELL AS IN ASSOCIATION
WITH ANOTHER MORE INTENSE MCS CURRENTLY DROPPING SOUTH ACROSS THE
TENNESSEE VALLEY. THIS SHOULD KEEP ANY WIDESPREAD DENSE FOG IN CHECK
AS WELL AS KEEP TEMPERATURES UP IN THE MIDDLE AND UPPER 60S.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TUESDAY THROUGH WEDNESDAY/

ON TUESDAY AND TUESDAY NIGHT A SIGNIFICANT SURFACE LOW PRESSURE IS
EXPECTED TO DEVELOP AND MOVE NORTHEAST OVER THE MIDWEST. THIS WILL
BRING FOCUSED WARM AIR ADVECTION AND LOW LEVEL CONVERGENCE TO THE
LOCAL AREA. POPS WITH THIS PEAK ON TUESDAY NIGHT. WEDNESDAY MORNING
THE FOCUS SHIFTS TO OUR EAST AND SOUTHEAST. THE GFS MOS HOLDS ON TO
LIKELY POPS OVER MUCH OF THE AREA ON WEDNESDAY. BASED ON MODEL DATA
IN BOTH THE GFS AND WRF...THE WRF MOS POPS LOOK MORE REASONABLE...
RESTRICTING THE LIKELY POPS ON WEDNESDAY TO OUR FAR SE COUNTIES. WITH
LOWER POPS...WILL EXPECT TEMPS ON WEDNESDAY CLOSER TO THE WARMER WRF
MOS. HAVE SOME CONCERN FOR REDEVELOPMENT DURING THE DAY WEDNESDAY.
THE WRF REMAINS MORE MOIST THAN THE GFS IN THE LOWER LEVELS...AND IF
STORMS OCCURRED THEY HAVE A POTENTIAL FOR A SEVERE THREAT DUE TO THE
DEGREE OF INSTABILITY AND AMOUNT OF SHEAR ALOFT. SHEAR IS ALSO
SUPPORTIVE OF SEVERE WEATHER LATE TUESDAY AND TUESDAY EVENING...BUT
THE INSTABILITY MAY BE A LIMITING FACTOR.

.LONG TERM.../WEDNESDAY NIGHT THROUGH MONDAY/

THE PERIOD STARTS OUT WARM AND HUMID AS AN H5 RIDGE CENTERED OVER
TEXAS RIDGES NORTHEASTWARD INTO THE TENNESSEE VALLEY. THIS WILL ONLY
BE A TEMPORARY START TO SUMMER THOUGH AS PROGS INDICATE A SHARP
TROUGH DIVES INTO THE UPPER MIDWEST AND ACROSS THE GREAT LAKES
FRIDAY INTO SATURDAY. AS A RESULT... A COLD FRONT SHOULD PUSH
SOUTHEAST ACROSS THE AREA FRIDAY NIGHT OR SATURDAY MORNING...
BRINGING A DRIER AND SLIGHTLY COOLER AIRMASS INTO THE REGION FOR
SUNDAY AND MONDAY. PROGS ARE FAIRLY SIMILAR IN HANDLING THESE EVENTS
WITH NO BIG DISCREPANCIES SO FORECASTER CONFIDENCE IN THE DETAILS IS
REASONABLY HIGH.

A WARM FRONT SHOULD BE JUST TO OUR NORTH WEDNESDAY NIGHT AND
THURSDAY... CLOSE ENOUGH FOR LOW CHANCE POPS. THE BUILDING RIDGE
SHOULD THEN SUPPRESS MOST OF THE CONVECTION THURSDAY NIGHT AND
FRIDAY... ALTHOUGH WILL HOLD ONTO A 20 POP FOR ANY THUNDERSTORMS
THAT MAY FIRE DURING THE HEAT OF THE DAY. WE WILL THEN CONTINUE
CHANCE POPS FOR THE PROGGED FRONTAL PASSAGE FRIDAY NIGHT AND
SATURDAY. THE CASE COULD THEN BE MADE FOR A POP MENTION SUNDAY AND
MONDAY AS ANY DISTURBANCE DROPPING DOWN IN THE NORTHWEST FLOW ALOFT
COULD SPONSOR CONVECTION... BUT WILL SIDE WITH A DRY FORECAST FOR
NOW AS CONFIDENCE IN THAT OCCURRING IS JUST TOO LOW AT THIS TIME.

AS FOR TEMPS... PROGS INDICATE A 20C PLUS 850 MB AIRMASS BUILDING
INTO THE AREA THURSDAY AND FRIDAY. THIS COULD EASILY SUPPORT LOW TO
MID 90 HIGH TEMPS BUT WILL GENERALLY SIDE WITH THE COOLER GFSX MOS
NUMBERS AS WE SEEM TO BE HAVING TROUBLE REALLY WARMING UP SO FAR
THIS YEAR... NO DOUBT DUE TO HOW WET IT HAS BEEN. THE HUMID AIRMASS
WILL ALSO KEEP LOW TEMPS RATHER UNCOMFORTABLY AROUND 70 WEDNESDAY
NIGHT THROUGH FRIDAY NIGHT. COOLER TEMPS ARE THEN EXPECTED BEHIND
THE FRONT SATURDAY THROUGH MONDAY WITH FORECAST TEMPS DROPPING BACK
TOWARD CLIMO.

&&

.AVIATION.../00Z TO 24Z/

SHOWERS AND THUNDERSTORMS PRETTY MUCH DIED AS THEY MOVED ACROSS
EASTERN KENTUCKY. WITH THE RESIDUAL MOISTURE...SOME PLACES LIKE JKL
WENT DOWN TO IFR...HOWEVER SHOULD RETURN TO MVFR OR VFR UNTIL IT GOES
BACK DOWN TO IFR NEAR DAWN. THE BIG QUESTION IS HOW WILL THE OVERCAST
CLOUDS EFFECT THE FOG FORMATION. IF THE CLOUDS BREAK OUT...THEN THE
FOG WILL MOST LIKELY GET WORSE. LOZ AND SME GOT A WHOLE LOT MORE RAIN
IN THE AREA AND ARE A BIT LOWER IN ELEVATION...AND AS SUCH WILL MOST
LIKELY BE MUCH LOWER THAN JKL. EXPECT THE FOG TO BREAK OUT BY 9 AM
AND THEN FOR SOME MORE SHOWERS AND THUNDERSTORMS TO FORM TOMORROW
AFTERNOON. MIGHT SEE SOME TEMPO MVFR CIGS IF HEAVIER SHOWERS ACTUALLY
GO OVER THE TAF STATIONS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL/GEOGERIAN
LONG TERM....ABE
AVIATION...JJ
Hazardous weather outlook, Jun 15, 3:38 PM EST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
438 PM EDT MON JUN 15 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-162345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
438 PM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A POTENTIAL FOR THUNDERSTORMS TONIGHT. AN ALREADY WET
GROUND FROM RECENT RAINFALL...COMBINED WITH THE POTENTIAL FOR
LOCALIZED HEAVY RAIN TONIGHT...COULD PRODUCE SOME LOCALIZED FLASH
FLOODING PROBLEMS. IN ADDITION...LOCALLY DENSE FOG WILL BE POSSIBLE
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY NIGHT.

THUNDERSTORMS WILL BE POSSIBLE FOR MOST LOCATIONS...MAINLY IN THE
AFTERNOON AND EVENING HOURS FROM TUESDAY THROUGH SUNDAY. AN ALREADY
WET GROUND FROM RECENT RAINFALL...COMBINED WITH THE POTENTIAL FOR
SEVERAL ROUNDS OF RAIN THIS WEEK COULD PRODUCE SOME LOCALIZED
FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL/JJ

The radar

The Jackson,KY radar (KJKL), 93 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 9 funnel cloud, 2 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Pike

When
June 15, 11:00 PM EST to June 16, 12:30 AM EST
Where
Pike County, 0.86 mi ESE of Mc Andrews to 1.44 mi WNW of Peg
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
37.567, -82.255

At around 1am, two inches of rain fell in a short period of time in the Ball Fork and Ball Branch area. The emergency manager estimates the flowing water was bout 18 inches deep. This caused extensive damage to roadways and culverts.

Thunderstorm Wind, Wayne

When
June 16, 3:44 PM EST to 3:49 PM EST
Where
Wayne County, Monticello
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
36.830, -84.830

Trees and power lines down in Monticello and throughout the county.

Thunderstorm Wind, Pulaski

When
June 16, 3:50 PM EST to 3:55 PM EST
Where
Pulaski County, 5 mi S of Nancy
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.998, -84.730

Trees were blown down.

Funnel Cloud, Pulaski

When
June 16, 4:00 PM EST to 4:05 PM EST
Where
Pulaski County, 10 mi E of Somerset
Reported by
Broadcast Media
Coordinates
37.100, -84.418

A funnel cloud was spotted 10 miles east of Somerset.

Funnel Cloud, Pulaski

When
June 16, 4:02 PM EST to 4:07 PM EST
Where
Pulaski County, Burnside
Reported by
Public
Coordinates
36.980, -84.580

A member of the public reported seeing a funnel cloud in Burnside.

Thunderstorm Wind, McCreary

When
June 16, 4:03 PM EST to 4:08 PM EST
Where
McCreary County, Greenwood
Measured
51 kt (59 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.870, -84.480

Three structures were damaged by thunderstorm wind gusts.

Thunderstorm Wind, Pulaski

When
June 16, 4:07 PM EST to 4:12 PM EST
Where
Pulaski County, 1 mi S of Ruth
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.056, -84.520

Trees were blown down by thunderstorm wind gusts.

Thunderstorm Wind, McCreary

When
June 16, 4:10 PM EST to 4:15 PM EST
Where
McCreary County, Whitley City
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
36.720, -84.470

Trees down in Whitley City and throughout the county.

Funnel Cloud, Pulaski

When
June 16, 4:10 PM EST to 4:15 PM EST
Where
Pulaski County, Mt Victory
Reported by
Trained Spotter
Coordinates
37.030, -84.380

A funnel cloud was spotted heading toward Bald Rock.

Thunderstorm Wind, McCreary

When
June 16, 4:15 PM EST to 4:20 PM EST
Where
McCreary County, 3 mi SE of Whitley City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.689, -84.432

A trained spotter estimated winds of up to 60 mph with multiple trees down 3 miles southeast of Whitley City.

Thunderstorm Wind, Laurel

When
June 16, 4:19 PM EST to 4:24 PM EST
Where
Laurel County, Baldrock
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.980, -84.280

Trees were down and blocking Highways 1193 and 192.

Hail, Whitley

When
June 16, 4:25 PM EST to 4:30 PM EST
Where
Whitley County, Clio
Measured
1.25 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.820, -84.200

Quarter to half dollar size hail occurred. Damage also occurred to trees in Clio.

Thunderstorm Wind, Whitley

When
June 16, 4:25 PM EST to 4:30 PM EST
Where
Whitley County, Williamsburg
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
36.730, -84.170

Trees down and power out across the county.

Thunderstorm Wind, Knox

When
June 16, 4:29 PM EST to 4:34 PM EST
Where
Knox County, Moore Hill
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.930, -84.080

Two trees were down on Woodbine Avenue.

Thunderstorm Wind, Whitley

When
June 16, 4:30 PM EST to 4:35 PM EST
Where
Whitley County, Corbin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.950, -84.100

A sign pole was bent and shifted with part of the logo of the sign blown out.

Funnel Cloud, Laurel

When
June 16, 4:31 PM EST to 4:36 PM EST
Where
Laurel County, Lily
Reported by
Law Enforcement
Coordinates
37.030, -84.080

A funnel cloud was sighted at East Laurel water treatment plant.

Hail, Whitley

When
June 16, 4:31 PM EST to 4:36 PM EST
Where
Whitley County, Corbin
Measured
1 in hail
Reported by
Public
Coordinates
36.950, -84.100

Funnel Cloud, Pulaski

When
June 16, 4:32 PM EST to 4:37 PM EST
Where
Pulaski County, Ferguson
Reported by
Public
Coordinates
37.070, -84.600

A funnel cloud was spotted between 522 and 537 am in Ferguson.

Thunderstorm Wind, Knox

When
June 16, 4:34 PM EST to 4:39 PM EST
Where
Knox County, Gray
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.950, -84.000

Trees and power lines down.

Thunderstorm Wind, Laurel

When
June 16, 4:39 PM EST to 4:44 PM EST
Where
Laurel County, Tuttle
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
37.000, -83.950

Trees were blown down. A wind gust of 70 mph was estimated to have occurred.

Funnel Cloud, Laurel

When
June 16, 4:39 PM EST to 4:44 PM EST
Where
Laurel County, 1 mi S of Sublimity City
Reported by
Law Enforcement
Coordinates
37.066, -84.080

A funnel cloud was sighted along Old Whitley Road.

Funnel Cloud, Bell

When
June 16, 4:52 PM EST to 4:57 PM EST
Where
Bell County, 4 mi W of Clear Creek Spgs
Reported by
Public
Coordinates
36.720, -83.792

Thunderstorm Wind, Bell

When
June 16, 4:58 PM EST to 5:03 PM EST
Where
Bell County, 2 mi SE of Pineville
Measured
51 kt (59 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
36.749, -83.654

Trees were blown down on Highway 119 and at Right Fork.

Funnel Cloud, Clay

When
June 16, 5:00 PM EST to 5:05 PM EST
Where
Clay County, Urban
Reported by
Public
Coordinates
37.170, -83.830

The public spotted a funnel cloud at mile marker 10 on the Hal Rogers Parkway, moving toward Manchester.

Funnel Cloud, Bell

When
June 16, 5:02 PM EST to 5:07 PM EST
Where
Bell County, Middlesboro
Reported by
Public
Coordinates
36.600, -83.720

Thunderstorm Wind, Clay

When
June 16, 5:02 PM EST to 5:07 PM EST
Where
Clay County, 4 mi SSW of Manchester
Measured
51 kt (59 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
37.096, -83.778

Trees were blown down on Crawfish Road in the Horse Creek area.

Thunderstorm Wind, Harlan

When
June 16, 5:17 PM EST to 5:22 PM EST
Where
Harlan County, 1 mi SSW of Low
Measured
51 kt (59 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
36.737, -83.407

A trained spotter reported that 5 trees had been blown down near his and that he had lost power.

Thunderstorm Wind, McCreary

When
June 16, 5:18 PM EST to 5:23 PM EST
Where
McCreary County, Whitley City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.720, -84.470

Trees were blown down in Whitley City between 553 and 623 pm.

Thunderstorm Wind, Harlan

When
June 16, 5:21 PM EST to 5:26 PM EST
Where
Harlan County, Bledsoe
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
36.920, -83.370

Power lines were blown down.

Thunderstorm Wind, Harlan

When
June 16, 5:25 PM EST to 5:30 PM EST
Where
Harlan County, Loyall
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.850, -83.330

Trees were blown down.

Thunderstorm Wind, Harlan

When
June 16, 5:25 PM EST to 5:30 PM EST
Where
Harlan County, Loyall
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.850, -83.330

Power lines were blown down.

Thunderstorm Wind, Leslie

When
June 16, 5:27 PM EST to 5:32 PM EST
Where
Leslie County, Cutshin
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.080, -83.250

One tree was blown down in Cutshin, injuring one person. Other trees were also blown down in the area.

Thunderstorm Wind, Leslie

When
June 16, 5:29 PM EST to 5:34 PM EST
Where
Leslie County, 2 mi NW of Hyden
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.191, -83.396

Trees were blown down.

Thunderstorm Wind, Harlan

When
June 16, 5:37 PM EST to 5:42 PM EST
Where
Harlan County, Evarts
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.870, -83.200

Trees were blown down.

Thunderstorm Wind, Harlan

When
June 16, 5:37 PM EST to 5:42 PM EST
Where
Harlan County, Evarts
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.870, -83.200

Power lines were downed by thunderstorm wind gusts.

Thunderstorm Wind, Perry

When
June 16, 5:40 PM EST to 5:45 PM EST
Where
Perry County, Delphia
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.030, -83.080

One tree down along Highway 463.

Thunderstorm Wind, Perry

When
June 16, 5:42 PM EST to 5:47 PM EST
Where
Perry County, Viper
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.180, -83.150

One tree was blown down along Highway 7.

Thunderstorm Wind, Harlan

When
June 16, 5:48 PM EST to 5:53 PM EST
Where
Harlan County, Cumberland
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.970, -82.980

Power lines were blown down.

Thunderstorm Wind, Perry

When
June 16, 5:50 PM EST to 5:55 PM EST
Where
Perry County, Hazard
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
37.250, -83.200

One tree and several power lines were blown down.

Thunderstorm Wind, Perry

When
June 16, 5:56 PM EST to 6:01 PM EST
Where
Perry County, Bulan
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.300, -83.170

Trees were blown down.

Thunderstorm Wind, Letcher

When
June 16, 6:00 PM EST to 6:05 PM EST
Where
Letcher County, Whitesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
37.120, -82.820

One tree and one power line were blown down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181247, 181258, 181260, 181263, 181265, 181266, 181267, 181269, 181271, 181248, 181272, 181273, 181274, 181276, 181249, 181281, 181284, 181282, 181283, 181285, 181287, 181289, 181290, 181288, 181291, 181293, 181251, 181294, 181295, 181296, 181297, 181298, 181299, 181300, 181301, 181302, 181303, 181304, 181305, 181306, and more.